Reactions to Copaxone

Reactions to Copaxone

I was just diagnosed in May 2016 and have started using Copaxone 40mg 3 times a week. Every time I give myself an injection it immediately burns and swells up like a humongous mosquito bite. It gets red and a very painful sensations shoot down from the injection site. I have tried warm compression before the injection and cold compress after. I use the cotton swabs. Nothing seems to help. Any suggestions?

26 Replies

  • Is this at all sites? I iced my sites first. have you tried getting in touch with the company or your Dr.

  • Yes this happens with all of the injection sites.

  • I would say get in touch with your Dr.......

  • I started gilenya for this reason! I hate shots!! Told my doctor to put on a pill...has been working great...u might talk to your doc.

  • I was on Copaxone for a year. I was telling the doctor about how painful and severe my reactions were. She didn't react till the time I showed her a picture of my arm and then showed her my leg from the shot I did the day before. She totally freaked and told me that it wasn't a Copaxone reaction, it was an allergic reaction. She prescribed me an epipen an I did 10 days of oral steroids. I never did another shot. Keep photographing the injection sites. I still have the pic of my arm but I don't know how to post it. If the site stays hot for a few days and red/swollen, you may have a problem. Be careful and good luck to you!

  • Did your reactions look anything like mine? I will definitely keep taking pictures and show my doctor. Thank you!

  • Good evening. I gets better over time. I have been using it for many years now. Try using a warm or a cold compress before and after. Shared Solutions is who you need to contact, their number is 1-800-887-8100. They helped me through my ruff times. You have access to a wealth of people. Best of luck to you and our family. Just thank GOD for everyday. That's what helps me through each day. And of course my support system. I will pray for you and your family. Have a great and safe Labor Day weekend...

  • I have called shared solutions and I have done as instructed with the heat and ice compresses.

  • Hi 37kf80,

    It's true that the problem gets better with time as someone has said. I was on Copaxone for 3 years. It took months for those injection site reactions to calm down but it did happen. Except for the arms, which were always difficult. Eventually I gave up on the arms and used more stomach sites, after getting the doctor's OK to do that.

    The gelpacks helped a bit. Better days are probably ahead for you and Copaxone.

  • Hi 37kf80 l know when l called shared solutions they told me to change the depth of the needles, then switch up the ice and warm. Like my legs and arms need before need warm before and after. My hips and stomach need warm then ice, see what works for you. Good luck :)

  • Hi Jesmcd2,

    I read your post about changing the depth of the needle. My daughter just started Copaxone. She started with her leg and also got a huge raised lump after, not immediately but within about 30 minutes. The burning and stinging she kinda expected and did the ice pack but the nurse had her do the needle set on 6 which we were hoping she'd say 4. What was your initial depth? Just thinking if she set it at 4 maybe it would be better.

  • Geeze l wish l could remember it's been a yr now but call shared solutions. They should give you some advice on what to do or send the nurse out again to help. They have always been very helpful for me. Let me know how it goes. :)

  • Thanks. I'm going to call Shared Solutions, they have been very helpful and extremely nice since my daughter was prescribed Copaxone. I'll let you know how tonight goes which will be her second injection. Thanks so much for your reply!!! Hoping and praying for the best tonight!!!!

  • Hi! I had the exact same reactions with Copaxone, which I still take. They do get better with time. My arms were the toughest ones to tolerate. Shared Solutions is such a great resource! I changed the needle angle at their suggestion and that helped some. The warm pack didn't help much, but ice did. I also got permission to use the abdominal sites more often. Keep taking the pics and share with your doctor. Good luck!

  • At the end my reaction was about 3 times bigger than yours and flaming red. The injection was also much more painful at the end than in the beginning. I hope Copaxone works for you!!! It really is the drug with the least side effects.

  • It did me the same way. I would have to sit still for 10 minutes so the stinging would subside. It gets better over time. Hang in there!!

  • Honestly I think you are injecting into the muscle or you are allergic to it. I've been on Copaxobe for three and a half years and the only time that happened to me was when I injected too deep into the muscle instead of the subcutaneous tissue.

  • These photos look more like an allergic rxn or you are not objecting into the fat just below your skin, but the muscle. I would highly suggest sending these photos to your doctor & or to your care coordinator that helps with setting you up with Copaxone.

    I know for some other treatments like Rebif, an interferon injection 3x week, we get red welts too, but they are not raised or burning, they are just red and warm. The nurse suggested rubbing the area with you hand to get the medicine in your system faster and not just at the site of injection.

    The burning sensations in your system also might just be the drug getting into your blood stream, it happens quite fast. I don't know if you use an auto injector or not, but I am against auto injectors and rather inject slowly to manage pain in the site.

    There are also topical creams you can use before your injection to numb the site, like Emla or its generic, and that can help with the initial pain.

    I also do my injections at night & take AlevePM a half hour before, which helps decrease pain and side effects, and allows me to rest after my injection.

    Best wishes!!

  • I'll chime in that it does get better. I'm two years into my MS and using Copaxone and while I still get raised welts that itch and can be painful 24-48 hrs after the shot, it's not like it was the 1st 6-7 mos. Also, a neurologist told me that these reactions mean that the Copaxone is doing its job -- it's causing an inflammatory response at the site of the meds and NOT in your CNS. Copaxone is supposed to act as a decoy for your immune system, so it goes after it, not your mylenin.

  • Hi 37kf80! My daughter just started Copaxone Monday and her leg looked a lot like yours. It had pretty much gone down by the next morning. She does her second injection tonight and I'm hoping it goes well. I'm sorry your experiencing this too and I hope that it will get better over time for you as well. Good luck and I wish you the best!!!!!

  • I was diagnosed two years ago and Copaxone is all I've ever taken. At first I had the same reaction. I would use a cold pack afterwards until the pain subsided. After awhile I didn't need the coldpack any longer. Don't give up keep rotating the area you give yourself the shot. I do left side one week hip Monday, stomach Wednesday, thigh Friday. I avoid my arm all together. The next week I go to the right.

    I hope you are able to stick with it awhile and it gets better for you. It did get better for me.

    This is an amazing group and I learned a lot from reading the replays to your post that I'm going to try about the depth. To help with the knots.

  • I'm definitely not giving up on this medication! I'm very hopeful that it's gonna prevent new symptoms and with any luck the reactions will subside over time. Thank you all for the suggestions and support.

  • I've been taking Copaxone for 5 years now, I had the same thing when I first started. It goes away. Of my 7 injection site only one still does that.

  • I remember that the Shared Solutions nurse told me that everything you are describing can occur, and the nurse gave me various recommendations that you have mentioned. My suggesting would be to call the Shared Solutions nurse line and speak with them. The nurse should have come out to "train" you when you first started the medicine. They are readily available (24/7 I believe) and are the best ones to answer any Copaxone questions.

  • Hi, I was a Copaxone user for 7 years. I started out with same skin irritation, but stopped it in it's tracks with spray on Benadryl. Also WalMart sells a generic of it. Good luck

  • I was on Copaxone for over a year, and each injection felt as if I were injecting fire ants under my skin. I had the same red welts at and around the injection site that looked pretty similar to what you had. And that was when I was taking it every day--they hadn't made the 3x/wk one yet. Have you spoken to your doc or one of the nurses at Shared Solutions? I finally stopped it because it wasn't helping and I couldn't stand it any more. Good luck!

You may also like...